Alert archive / Vermont / Flash Flood Watches in 2011

Flash Flood Watch 4, NWS Burlington, VT

August 26, 201111 counties in Vermont; 4 counties in New York

NWS Burlington, VT issued this flash flood watch at Aug 26, 2011, 3:46 PM EDT for 11 counties in Vermont; 4 counties in New York. It took effect at Aug 28, 2011, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2011, 3:46 PM EDT (19:46 UTC)
In effect from
Aug 28, 2011, 8:00 AM EDT
Expired
Aug 28, 2011, 9:18 PM EDT
In force
13 hr
Issued by
NWS Burlington, VT
Flood severity
None

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 3:36 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 26, 3:36 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
336 PM EDT FRI AUG 26 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA TODAY AND REMAIN OVER THE
NORTH COUNTRY INTO SATURDAY. REGION WILL DEAL WITH HEAVY RAIN AND
HIGH WINDS ASSOCIATED WITH HURRICANE IRENE SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 127 PM EDT FRIDAY...CLOUDS CONTINUE TO DISSIPATE ACROSS THE
INTERNATIONAL BORDER...AND WILL CONTINUE TO DO SO THROUGH THE
AFTERNOON AS SURFACE HIGH PRESSURE RIDGES INTO THE AREA. ISSUED A
ZONE UPDATE TO REFLECT CURRENT SATELLITE TRENDS AND SURFACE
OBSERVATIONS. PREVIOUS DISCUSSION FOLLOWS.

SURFACE COLD FRONT CONTINUES TO MAKE ITS WAY SLOWLY SOUTHEAST
ACROSS SOUTHERN VERMONT...WHICH WILL PUSH SOUTH OF THE AREA MID
MORNING. HIGH PRESSURE WILL THEN BUILD INTO THE NORTH COUNTRY
TODAY. MODEL SOUNDINGS INDICATE LOW LEVEL MOISTURE REMAINS OVER
THE AREA THIS MORNING...SO EXPECT A LOT OF LOW CLOUDS THIS
MORNING...FOLLOWED BY INCREASING SUNSHINE LATER THIS MORNING AND
DURING AFTERNOON. TEMPERATURES WILL BE NEAR NORMAL WITH HIGHS
MAINLY IN THE 70S.

WEAK HIGH PRESSURE REMAINS OVER THE AREA TONIGHT INTO FIRST PART
OF SATURDAY WITH FAIR AND DRY WEATHER. LOW LEVEL MOISTURE RETURNS
TO EASTERN VERMONT WHERE SOME STRATUS OR PATCHY FOG EXPECTED
OVERNIGHT. MIN TEMPS RANGING FROM THE 40S IN ADIRONDACKS AND
PARTS OF NORTHEAST VERMONT TO THE 50S ELSEWHERE.

DURING SATURDAY...MAJORITY OF THE AREA SHOULD REMAIN DRY AS WEAK
HIGH PRESSURE OVER THE REGION SLOWLY DRIFTS NORTHEAST OFF THE NEW
ENGLAND COAST. CHANCES FOR RAINFALL WILL SLOWLY INCREASE DURING
THE AFTERNOON ACROSS SOUTHERN/EASTERN VERMONT DUE OUTER BANDS OF
IRENE AND REMNANTS OF FRONTAL BOUNDARY. HIGHS WILL BE SEASONABLY
WARM WITH HIGHS AROUND 80 UNDER PARTLY SUNNY SKIES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 427 AM EDT FRIDAY...HURRICANE IRENE REMAINS THE MAJOR
PLAYER FROM SATURDAY NIGHT INTO MONDAY MORNING AS IT LIKELY TREKS
NNE FROM NEAR CAPE HATTERAS TO LONG ISLAND/CT AND ACROSS
CENTRAL/NRN NEW ENGLAND. LATEST MEDIUM RANGE MODELS NOW ALL
COMING TOGETHER ON THIS SOLN INCLUDING THIS MORNING'S GFS AND
ECMWF WHICH ARE AMONG THE MORE RELIABLE IN HANDLING TROPICAL
SYSTEMS. THESE TRACKS ARE INCIDENT LY NEARLY IDENTICAL TO THE
OFFICIAL NHC FORECAST SO CONCERN IS NOW INCREASING CONSIDERABLY
FOR A VERY HIGH IMPACT EVENT FOR MUCH OF OUR AREA...THE LIKES
WE'VE NOT SEEN HERE IN QUITE SOME TIME. THIS WOULD INCLUDE
TORRENTIAL RAINFALL WITH A HIGH RISK OF FLOODING...AND VERY
STRONG AND GUSTY WINDS FOR THE EASTERN 2/3RDS OF THE FORECAST
AREA. INDEED...THE WIND COULD LIKELY BE STRONGER THAN IN TROPICAL
STORM FLOYD BACK IN 1999 AS MODELS CONTINUE TO SUGGEST IRENE'S
INNER CORE DYNAMICS WILL NOT DETERIORATE AS QUICKLY AS NORMAL
AFTER LANDFALL. LIKELY AIDING IN IRENE'S SLOWER THAN AVERAGE
WEAKENING WILL BE A POWERFUL 250-300 MB JET ACROSS SRN/CENTRAL
QUEBEC ALLOWING ROBUST EVACUATION AND DIFFLUENCE ATOP THE SYSTEM
AS IT NEARS AND CROSSES OUR REGION. BY MONDAY...IRENE SHOULD BE
EXITING QUICKLY INTO QUEBEC THROUGH THE DAY WITH WINDS SLOWLY
ABATING AND OVERALL IMPROVING WEATHER CONDITIONS EXPECTED. STORM
SPECIFICS FOLLOW...THOUGH PLEASE NOTE THESE ARE MY BEST ESTIMATES
VIA COORDINATION WITH SURROUNDING OFFICES AND USE OF BLENDED
NHC/HPC GUIDANCE. CONDITIONS COULD PAN OUT SLIGHTLY DIFFERENT.

 RAINFALL...

TIMING...WIDESPREAD HEAVY RAINFALL EXPECTED SUNDAY INTO SUNDAY
NIGHT FROM THE ADIRONDACKS EASTWARD...ENDING BY MONDAY MORNING.

AMOUNTS...LIKELY TO RANGE FROM LESS THAN AN INCH IN THE ST
LAWRENCE VALLEY...1-3 INCHES IN THE ADIRONDACKS...2-5 INCHES IN
THE CHAMPLAIN VALLEY AND WESTERN VT...AND 3 TO AS MUCH AS 7
INCHES FROM THE GREEN MTNS INTO ERN VT WITH LOCALLY HIGHER
AMOUNTS.

 FLOODING...

AREA OF CONCERN...BIGGEST CONCERN FOR VERMONT STREAMS AND RIVERS
BUT SOME THREAT FOR THE EASTERN SLOPES OF THE ADIRONDACKS AS
WELL.

TIMING...HIGHEST FLOOD THREAT WOULD OCCUR SUNDAY NIGHT INTO
MONDAY AND COULD BE QUITE SIGNIFICANT.

 WINDS...

DIRECTION AND TIMING...NORTHEAST AND INCREASING SHARPLY BY LATER
SUNDAY...BACKING TO STRONG NORTHERLY...THEN NORTHWESTERLY SUNDAY
NIGHT/MONDAY MORNING.

SUSTAINED/GUST SPEEDS...SUSTAINED SPEEDS 30 TO 45 MPH. GUSTS 35
TO 50 MPH ACROSS NY...AND 45 TO 65 MPH ACROSS VT. HIGHEST WINDS
LIKELY IN THE CHAMPLAIN VALLEY SUNDAY EVENING/NIGHT DUE TO
NORTHERLY CHANNELING...AND ALSO LATER SUNDAY NIGHT ACROSS ERN VT
WHEN NORTHWESTERLY DOWNSLOPING EFFECTS MORE LIKELY. ALSO PLEASE
NOTE...HURRICANE FORCE GUSTS LIKELY ACROSS THE HIGHER TERRAIN OF
THE GREEN MTNS ABOVE 2500 FEET SUNDAY NIGHT.

IMPACTS...WIDESPREAD TREE AND POWERLINE DAMAGE LIKELY AND LARGE
SCALE POWER OUTAGES POSSIBLE...ESP ADIRONDACKS EASTWARD.
MARINE...SEE MARINE DISCUSSION BELOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 427 AM EDT FRIDAY...BY MONDAY NIGHT IRENE WILL BE WELL INTO
EASTERN CANADA AND HIGH PRESSURE WILL BUILD ACROSS THE NORTH
COUNTRY. THE REGION WILL REMAIN UNDER THE INFLUENCE OF GENERAL
HIGH PRESSURE FOR THE REST OF THE EXTENDED PERIOD. A FEW WEAK
SHORTWAVES WILL PASS NORTH OF THE AREA TUESDAY/WEDNESDAY. RIDGING
ALOFT THEN BUILDS INTO THE NORTHEAST FROM THE MIDWEST. THE RESULT
WILL BE MAINLY DRY WEATHER THROUGH THE PERIOD...WITH A SLOW
WARMING TREND WITH TEMPERATURES ABOVE NORMAL LATER IN THE WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...RESIDUAL MOISTURE AND WEAK COLD AIR
ADVECTION CAUSING SOME STUBBORN CLOUDS TO STICK AROUND ALONG THE
INTERNATIONAL BORDER. HIGH PRESSURE BUILDING INTO THE REGION AND
DRY AIR ADVECTION WILL CONTINUE TO BREAK THESE CLOUDS APART. SOME
LOW LEVEL MOISTURE RETURNS LATER TONIGHT. EXPECT VLIFR AT
KMPV/KSLK AFTER 06Z SATURDAY...WITH POSSIBLE MVFR ELSEWHERE.
LIGHT NORTHWEST WINDS TODAY WILL BE NEAR CALM TONIGHT. ANY FOG
THAT FORMS OVERNIGHT WILL LIFT BY ABOUT 12Z OR 13Z. GENERALLY
LIGHT WINDS WITH JUST SCATTERED CLOUDS WILL BE THE MAIN STORY FOR
SATURDAY.

OUTLOOK 06Z SATURDAY THROUGH TUESDAY...

18Z SAT-06Z SUN...MAINLY VFR WITH SOME PATCHY EARLY MORNING FOG
POSSIBLE. 06Z SUN-12Z MON...MVFR/IFR WITH HEAVY RAIN AND TROPICAL
STORM FORCE WINDS BY 18Z. SUSTAINED WINDS SHOULD PEAK AROUND
00-06Z MONDAY AROUND 40 KTS WITH GUSTS TO 60KTS. HARDEST IMPACTED
AREAS WILL BE FROM PBG EASTWARD. 12Z MON-TUE...WINDS FALL FROM
25KTS 12Z MONDAY TO AROUND 10 KTS THROUGH TUESDAY. VFR UNDER HIGH
PRESSURE.

&&

.MARINE...
AS OF 330 PM EDT FRIDAY...EFFECTS FROM HURRICANE IRENE WILL IMPACT
LAKE CHAMPLAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT IN THE FORM OF
VERY HEAVY RAINFALL...AND STRONG SUSTAINED WINDS OF 30 TO 40 KNOTS
WITH GUSTS UP TO 50 KNOTS. ROUGH WATER CONDITIONS LIKELY WITH
LARGE OPEN LAKE WAVES FROM 4 TO 6 FEET ARE EXPECTED. THE WORST
CONDITIONS ARE EXPECTED SUNDAY EVENING AND THE FIRST HALF OF
SUNDAY NIGHT. WINDS AND WAVES OF THIS MAGNITUDE WILL CREATE
HAZARDOUS CONDITIONS ON THE LAKE DURING THIS TIME PERIOD...AND ALL
PRECAUTIONS SHOULD BE MADE TO SECURE MARINE CRAFT AND OTHER
PROPERTY ON THE LAKE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING
     FOR VTZ001>012-016>019.
     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
     VTZ001>012-016>019.
NY...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING
     FOR NYZ028>031-034-035.
     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
     NYZ028-031-034-035.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...RJS
LONG TERM...JMG
AVIATION...RJS/NEILES
MARINE...WFO BTV
Hazardous weather outlook, Aug 26, 4:42 AM EDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
442 AM EDT FRI AUG 26 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-270845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
442 AM EDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HURRICANE IRENE WILL LIKELY AFFECT THE REGION SUNDAY INTO MONDAY
MORNING WITH WIDESPREAD HEAVY FLOODING RAINFALL AND STRONG TO
POSSIBLY DAMAGING WINDS. THE HIGHEST THREAT OF HEAVY RAINFALL AND
STRONG WINDS WILL LIKELY OCCUR FROM THE ADIRONDACKS EAST INTO
VERMONT. PER COORDINATION WITH SURROUNDING OFFICES AND HPC/NHC
GUIDANCE...BEST ESTIMATE STORM SPECIFICS FOLLOW.

...RAINFALL...

TIMING...WIDESPREAD HEAVY RAINFALL EXPECTED SUNDAY INTO SUNDAY NIGHT
FROM THE ADIRONDACKS EASTWARD...ENDING BY MONDAY MORNING.

AMOUNTS...LIKELY TO RANGE FROM LESS THAN AN INCH IN THE ST LAWRENCE
VALLEY...1-3 INCHES IN THE ADIRONDACKS...2-5 INCHES IN THE CHAMPLAIN
VALLEY AND WESTERN VT...AND 3 TO AS MUCH AS 7 INCHES FROM THE GREEN
MOUNTAINS INTO EASTERN VT WITH LOCALLY HIGHER AMOUNTS.

...FLOODING...

AREA OF CONCERN...BIGGEST CONCERN FOR VERMONT STREAMS AND RIVERS BUT
SOME THREAT FOR THE EASTERN SLOPES OF THE ADIRONDACKS AS WELL.

TIMING...HIGHEST FLOOD THREAT WOULD OCCUR SUNDAY NIGHT INTO MONDAY
AND COULD BE QUITE SIGNIFICANT.

...WINDS...

DIRECTION AND TIMING...NORTHEAST AND INCREASING SHARPLY BY LATER
SUNDAY...BACKING TO STRONG NORTHERLY...THEN NORTHWESTERLY SUNDAY
NIGHT/MONDAY MORNING.

SUSTAINED/GUST SPEEDS...SUSTAINED SPEEDS 30 TO 45 MPH. GUSTS 35 TO
50 MPH ACROSS NY...AND 45 TO 65 MPH ACROSS VT. HIGHEST WINDS LIKELY
IN THE CHAMPLAIN VALLEY SUNDAY EVENING/NIGHT DUE TO NORTHERLY
CHANNELING...AND ALSO LATER SUNDAY NIGHT ACROSS EASTERN VT WHEN
NORTHWESTERLY DOWNSLOPING EFFECTS MORE LIKELY. ALSO PLEASE
NOTE...HURRICANE FORCE GUSTS LIKELY ACROSS THE HIGHER TERRAIN OF
THE GREEN MOUNTAINS ABOVE 2500 FEET SUNDAY NIGHT.

IMPACTS...WIDESPREAD TREE AND POWERLINE DAMAGE LIKELY AND LARGE
SCALE POWER OUTAGES POSSIBLE...ESPECIALLY FROM THE ADIRONDACKS
EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:45 PM EDTHigh Wind WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more13 hr

Nearby

Flash Flood Watches in Vermont, 2011Flash Flood Watches in New York, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.